Missouri, 2019Flash Flooding and Damaging Wind in Missouri, May 26 to 27, 2019
May 26 to 27, 2019 · NWS EAX · 3 events in 3 counties and zones
A couple rounds of strong to severe storms moved through the region, with some minor flash flooding and marginal severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple rounds of strong to severe storms moved through the region, with some minor flash flooding and marginal severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 11:07 PM CST, 53 minutes earlier.
Area forecast discussion, May 25, 11:07 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1207 AM CDT Sun May 26 2019
.Discussion...
Issued at 308 PM CDT SAT MAY 25 2019
Our active weather pattern will continue this afternoon into the
overnight hours, but some uncertainty does exist within both the
possible periods of weather. For this afternoon the main concern
will be possible strong to severe storms over northern Missouri in
an area of surface convergence ahead of a quasi-stationary boundary.
There is currently a capping inversion around 6kft which has created
a solid stratocumulus deck over the area and my actually help
inhibit additional heating and chances to break this cap. CAMs
continue to indicate that there will be just enough lift in the mid
levels and warming on the surface to help stretch this layer and
help break this cap around 4-5pm. We are still leaning towards this
occurring as surface temperatures have gotten into the upper 70s and
dewpoints are now just below 70 which was needed for this to occur.
If the cap does break this afternoon we will have around 2500-3000
J/kg of MLCAPE and 50kts of effective bulk shear. Soundings indicate
that supercells are possible and large hail (up to golf balls) and
damaging winds will be the main threat. The DCAPE values will be
near 1200 J/kg so this does indicate strong downbursts are possible
with these storms. This activity will be mainly limited to HWY 36
and north with only some isolated showers and storms possible south
of that due to no real forcing mechanism to focus on.
The next threat for the area appears to be a possible QLCS that is expected
to form out over TX/OK/KS and slowly propagate up into our area
around midnight. There are many factors that could change the storm
mode and severity of this line as it pushes through, but the HRRR
does tend to have favorable low level shear to keep this system
balanced and possibly a wind threat with potential mesovorticies
along any surges. While the severe weather threat is there with this
line the main impacts may actually be flooding as a quick 1-2" is
possible with this system. Our flash flood guidance has recovered
some this afternoon but most of the area in the flash flood watch
has less than 2" for 1 and 3 hour periods. The western side of the
KC Metro and down along I-35 corridor and north central Missouri
have the lowest guidance and would be the main area of concern
overnight. Models are also hinting at a strong LLJ forming early in
the morning that may help initiate new convection or at least
provide enough isentropic accent to form showers and storms over
eastern KS and western Missouri around sunrise and into the late
morning. This would not be favorable for the area and would be a
possible flood setup so this will need to be watched as a
possibility as the evolution of the possible QLCS is observed this
evening.
A shortwave will exit the Rockies Sunday night causing a low
pressure to form with a warm front extending into NW Missouri on
Sunday afternoon. This could redevelop some showers and storms, with
some being strong to severe, Sunday evening into the overnight
hours. This low pressure system will track to the north Monday
setting up the stage for severe weather Tuesday. The timing of the
cold front pushing through on Tuesday afternoon is what makes this
setup worth watching. We will be in the warm sector all day with no
real morning MCS threats to kill our heating chances. A strong upper
and mid level jet over eastern KS will provide plenty of shear with
instability present. The details will reveal themselves as we get
closer to the event.
Finally! A few dry days look possible Wednesday afternoon through
Friday late morning giving us at least a small window to dry out.
Unfortunately this window will not last long as troughing and
another wet pattern sets up going into next weekend and early next
week.
&&
.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1207 AM CDT SAT MAY 25 2019
North/south line of thunderstorms embedded in heavy showers
continues to impact eastern Kansas and western Missouri. Strongest
storms have weakened over the last hour, however, still expect
strong winds and MVFR conditions associated with heavier showers
through 10Z. Precipitation quickly tapers off before sunrise and
ceilings break by midday with southerly winds 6-10 kts.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 AM CDT Sunday for KSZ025-057-060-
102>105.
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ001>008-011>017-
020>024-028>031-037-038-043-044-053.
&&
Discussion...Barham
Aviation...32/OttoHazardous weather outlook, May 25, 3:45 AM CST, 20 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Sat May 25 2019
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Sat May 25 2019
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Strong to isolated severe storms will be possible this evening into
tonight. The main threats will be for strong to damaging winds and
marginally severe hail.
In addition to the isolated severe threat, heavy rain will again be
possible which will lead to flash flooding.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Severe weather and the flash flood threat will continue into the
remainder of the weekend with heavy rain possible Sunday.
Another round of thunderstorms with heavy rain is expected again
Tuesday. Severe weather and flash flooding will again be concerns.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 25, 8:27 PM CST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
927 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 3 WSW BETHANY 40.25N 94.07W
05/25/2019 HARRISON MO LAW ENFORCEMENT
TREE BRANCHES SNAPPED AT HIGHWAY 136 AND
185TH AVENUE. TIME ESTIMATED FROM RADAR.
&&Special weather statement, May 25, 10:07 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1107 PM CDT Sat May 25 2019
KSZ025-103-104-MOZ028-029-260445-
Wyandotte KS-Atchison KS-Leavenworth KS-Platte MO-Clay MO-
1107 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...SOUTHEASTERN ATCHISON...WEST CENTRAL CLAY AND PLATTE
COUNTIES UNTIL 1145 PM CDT...
At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lansing, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Leavenworth, Gladstone, Lansing, Bonner Springs, Parkville,
Tonganoxie, Platte City, Basehor, Edwardsville, Riverside, Weatherby
Lake, Weston, Kansas City, Lake Waukomis, Ferrelview, Platte Woods,
Linwood, Oakview, Easton and Houston Lake.
This includes the following highways...
Interstate 70 in Kansas between mile markers 410 and 412.
Interstate 29 between mile markers 4 and 25.
Interstate 435 between mile markers 13 and 40, and near mile marker
48.
Kansas Turnpike between mile markers 206 and 226.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3951 9486 3925 9449 3898 9506 3899 9508
3896 9510 3898 9516 3896 9517 3896 9519
3942 9518 3942 9524 3950 9525
TIME...MOT...LOC 0406Z 227DEG 48KT 3924 9486Special weather statement, May 25, 10:34 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1134 PM CDT Sat May 25 2019
MOZ002-004-012-013-260515-
De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
1134 PM CDT Sat May 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...SOUTHEASTERN
NODAWAY...NORTHEASTERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 1215
AM CDT...
At 1133 PM CDT, Doppler radar was tracking a strong thunderstorm near
Union Star, or 7 miles east of Savannah, moving north at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Savannah, Maysville, King City, Union Star, Rosendale, Guilford,
Amity, Rea, Fairport, Ford City and Helena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3982 9432 3993 9484 4023 9480 4015 9423
TIME...MOT...LOC 0433Z 199DEG 32KT 3998 9470
Local storm report, May 25, 10:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 1 NW AVONDALE 39.17N 94.56W
05/25/2019 E0.75 INCH CLAY MO PUBLIC
FROM SOCIAL MEDIA. TIME MATCHED TO RADAR.
&&
JWLocal storm report, May 25, 10:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM TSTM WND GST KANSAS CITY INTL ARPT 39.30N 94.72W
05/25/2019 M58 MPH PLATTE MO ASOS
&&
JWLocal storm report, May 25, 10:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1147 PM CDT SAT MAY 25 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND DMG 1 SSE LANSING 39.24N 94.89W
05/25/2019 LEAVENWORTH KS EMERGENCY MNGR
LARGE TREE FELL ONTO A HOUSE AND PUNCHED TWO
HOLES IN THE ROOF OF THE HOME.
&&
JWFlash Flood, Grundy
- When
- May 26, 12:00 AM CST to 1:00 AM CST
- Where
- Grundy County, 0.98 mi NW of Trenton to 1.23 mi SSW of Trenton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.090, -93.632
Water was flowing over several roads in Trenton.
Flash Flood, Adair
- When
- May 26, 12:26 AM CST to 1:26 AM CST
- Where
- Adair County, 2.08 mi NW of Kirksville to 3.03 mi SW of Kirksville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.223, -92.605
Water was running over multiple city streets within Kirksville. Route 11 east of Kirksville was closed.
Thunderstorm Wind, Gentry
- When
- May 27, 4:20 AM CST to 4:23 AM CST
- Where
- Gentry County, 0.87 mi SE of Stanberry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.210, -94.540
Reports of several trees uprooted and snapped in Stanberry. Estimated wind speeds were between 60 and 70 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, May 26, 20192 deaths · 2 events
- Tornadoes and Hail in New Mexico, May 26, 2019$2.3 million · EF2 · 41 events
- Tornadoes in Texas, May 26, 2019$300,000 · EF2 · 4 events
- Rip Current in North Carolina, May 26, 20191 death · 1 event
- Flash Flooding and Flooding in South Dakota, May 26 to 28, 2019$2.4 million · 7 events
- Tornadoes and Damaging Winds in Kansas, May 26, 2019$120,000 · EF1 · 31 events
- Tornado and Flash Flood in Nebraska, May 26 to 27, 2019$125,000 · EF1 · 2 events
- Hail and Damaging Winds in West Virginia, May 26, 2019$84,000 · 2 in hail · 24 events
- Damaging Winds in Kentucky, May 26, 2019$204,000 · 78 kt wind · 3 events
- Damaging Winds in Indiana, May 26, 2019$97,000 · 57 kt wind · 12 events
- Tornado and Flash Flooding in Kansas, May 26, 2019$42,000 · EF0 · 18 events
- Flash Flooding and Flooding in Kansas, May 26 to 27, 20191.75 in hail · 39 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831591, 831592, 831593.